Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 286, NWS Key West, FL

November 5, 2021

NWS Key West, FL issued this special marine warning at Nov 5, 2021, 8:38 AM EDT. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2021, 8:38 AM EDT (12:38 UTC)
Expired
Nov 5, 2021, 9:45 AM EDT
In force
67 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Nov 5, 6:18 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Nov 5, 6:18 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Key West FL
618 AM EDT Fri Nov 5 2021

.DISCUSSION...
An active overnight for the Florida Keys and surrounding coastal
waters. A surface low is developing across the eastern Gulf of
Mexico waters. As a result, the Florida Keys are in the warm
sector of this developing low with a decent southeast to south
flow occurring. This flow is moisture rich and has been able to
support quite a bit of convection. Most of said convection has
been occurring over the southeast Gulf waters, however portions of
the island chain have been seeing some showers and thunderstorms
at time.

For a time we had decent low level veering as surface winds began
more east-southeast and gradually became more southeast, while
above three thousand feet we had southwest winds. This veering
profile was enough that we had a few discrete strong thunderstorms
and at least one thunderstorm had a decent mesocyclone. Looking
at the BYX VAD, we still have some low level veering but not what
was present a few hours ago. This is evident looking the BYX radar
which shows showers and thunderstorms consolidating more so into
a linear structure.

As the surface low continues to develop through the day, our flow
will clock from the southeast and south, around to the southwest
by this afternoon. Meanwhile, southwest flow aloft will continue
to support moisture transport across the area. This will allow for
numerous showers and scattered thunderstorms to push across the
Keys throughout today. In addition, can not rule out additional
isolated strong thunderstorms.

A cold front associated with the developing low will sweep through
the region tonight. Expecting rain and thunder chances to remain
elevated until this front has passed through. The threat for
isolated strong thunderstorms will persist and chances may be
higher for this to occur along and ahead of the front. Confidence
is low as models are struggling with how organized the surface low
will become throughout the day and this evening. In addition,
this lack of consensus in the models will ultimately affect the
wind forecast for the next 12 to 72 hours. Models are going back
and forth on the strength of the winds in the wake of the frontal
passage. For now have tried to maintain the going forecast with
only minor changes.

By Saturday, the low and associated upper level support will lift
northeast out of our area, leading to drier and breezy conditions.
The combination of dry air and subsequent high pressure building
into the eastern U.S., will greatly limit rain chances through at
least mid week. Thereafter, moisture will gradually increase out
ahead of what may be yet another possible frontal passage.

&&

.MARINE...
Gentle to moderate southeast breezes prevail across all waters
this morning. Numerous showers and scattered thunderstorms
continue to develop and move across our waters. The greatest
concentration has been over the deep Gulf waters and the waters
surrounding the middle and upper Keys. Coverage of showers and
thunderstorms will increase throughout the day and continue into
this evening. A front is expected to sweep across the Florida Keys
coastal waters overnight with freshening northwest breezes. Expect
fresh to possibly strong northwest breezes to prevail Saturday
through at least Sunday evening. Rain chances will fall to near
nil except for the offshore Straits, with winds gradually evolving
to moderate to occasionally fresh from the northeast by Tuesday.

&&

.AVIATION...
Widespread showers and scattered thunderstorms are expected
throughout today and into tonight bringing reduced visibility, lower
ceilings, and occasional lightning strikes as possible impacts to
both EYW and MTH. As a result, VCTS has been included in both TAFs
until later tonight. Winds will be out of the southeast at 5 to 10
knots before becoming north northwest at near 17 knots with higher
gusts overnight.

&&

.CLIMATE...
On this date in Keys weather history in 1951, a thunderstorm
produced hail smaller than 3/4" in Key West, along with a daily-
record 3.09" of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  82  74  81  71 / 90 70 20 10
Marathon  82  73  82  68 / 90 70 20 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....JAM
Data Acquisition.....JAM

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 5, 5:10 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
510 AM EDT Fri Nov 5 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-060915-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
510 AM EDT Fri Nov 5 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are possible today and tonight. The
primary hazards associated with any thunderstorm will be cloud to
surface lightning strikes and wind gusts 30 to 40 knots.

Small Craft Advisories may be required for some or all of the
Florida Keys marine zones tonight. The primary marine hazards
will be winds near 20 knots and seas exceeding six feet,
especially in portions of the Straits of Florida and offshore Gulf
of Mexico coastal waters.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorms will be possible Saturday morning for
mainly the nearshore and offshore waters east of the middle and
upper Keys. The primary hazards associated with any thunderstorm
will be cloud to surface lightning strikes.

Small Craft Advisories may be required for some or all of the
Florida Keys marine zones Saturday through Sunday. The primary
marine hazards will be winds near 20 knots and seas exceeding six
feet, especially in portions of the Straits of Florida and
offshore Gulf of Mexico coastal waters.

Additional Small Craft Exercise Headlines may be needed for some
or all of the Florida Keys marine zones Monday through Wednesday.
The primary marine hazard will be winds of 15 to 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 9:48 PM EDTSpecial Marine WarningKEY57 min
Nov 4, 10:39 PM EDTSpecial Marine WarningKEY3 min
Nov 4, 10:44 PM EDTSpecial Marine WarningKEY61 min
Nov 4, 11:31 PM EDTSpecial Marine WarningKEY59 min
Nov 4, 11:42 PM EDTSpecial Marine WarningKEY48 min
Nov 5, 12:31 AM EDTSpecial Marine WarningKEY59 min
Nov 5, 1:28 AM EDTSpecial Marine WarningKEY62 min
Nov 5, 1:33 AM EDTSpecial Marine WarningKEY57 min
Nov 5, 2:37 AM EDTSpecial Marine WarningKEY32 min
Nov 5, 7:22 AM EDTSpecial Marine WarningKEY53 min
Nov 5, 7:50 AM EDTSpecial Marine WarningKEY55 min
Nov 5, 8:57 AM EDTAreal Flood AdvisoryKEYMonroe65 min
Nov 5, 9:12 AM EDTSpecial Marine WarningKEY63 min
Nov 5, 9:31 AM EDTSpecial Marine WarningKEY59 min
Nov 5, 10:26 AM EDTSpecial Marine WarningKEY34 min
Nov 5, 11:53 AM EDTSpecial Marine WarningKEY39 min
Nov 5, 3:17 PM EDTSpecial Marine WarningKEY58 min
Nov 5, 4:22 PM EDTSmall Craft AdvisoryKEY37 hr
Nov 5, 4:52 PM EDTSpecial Marine WarningKEY53 min
Nov 5, 6:02 PM EDTSpecial Marine WarningKEY58 min
Nov 5, 6:38 PM EDTSpecial Marine WarningKEY67 min
Nov 5, 6:53 PM EDTSpecial Marine WarningKEY40 min
Nov 5, 7:48 PM EDTSpecial Marine WarningKEY57 min
Nov 5, 7:58 PM EDTSpecial Marine WarningKEY32 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.